Public Citizen, representing more than 135,000 U.S. consumers, submitted a petition to the FDA ( Food and Drug Administration ) to immediately add a black box warning regarding the risks of drug-induced blindness for the three phosphodiesterase 5 ( PDE5 ) inhibitors that are prescribed for the treatment of erectile dysfunction: Viagra ( Sildenafil ), Cialis ( Tadalafil ), and Levitra ( Vardenafil ).
The label for Revatio, a version of Sildenafil indicated for pulmonary arterial hypertension, should also be included in the changes recommended in the petition, according to Public Citizen.
Public Citizens concern is based, in part, on findings that
1) Viagra accounts for nineteen percent of the total cases of ischemic optic neuropathy in the FDAs adverse event database, more than 2-fold higher than that for the next most frequently-cited drug;
2) the number of cases of ischemic optic neuropathy per million prescriptions is 18-fold higher for patients taking Viagra compared with patients taking Lipitor, another drug used by people with similar risk factors.
In the July 2005, FDA has approved new labeling for Viagra, Levitra, and Cialis regarding postmarketing reports of vision loss related to NAION ( non-arteritic anterior ischemic optic neuropathy ).
Most, but not all, of these patients had underlying anatomic or vascular risk factors for development of NAION, including: low cup to disc ratio ( crowded disc ), age over 50, diabetes, hypertension, coronary artery disease, hyperlipidemia and smoking.
Given the small number of events, the large number of users of PDE-5 inhibitors and the fact that this event occurs in a similar population to those who do not take these medicines, it is not possible to determine whether these events are related directly to the use of PDE-5 inhibitors, to the patients underlying vascular risk factors or anatomical defects, to a combination of these factors, or other factors. We cannot currently draw a conclusion of cause and effect. FDA will continue to evaluate the issue, FDA writes.
NAION is a pathologic condition triggered by blockage of blood flow to the eye that is sudden but painless in onset and frequently leads to permanent blindness, usually in one eye. The exact causes are unknown, but it often appears upon first awakening and thus has been hypothesized to be precipitated by hypotension occurring during sleep, mainly in people over the age of 50.
NAION first came to public attention on May 27, 2005, when the FDA announced that it was in discussions with Pfizer to update its Viagra label to mention loss of vision.
In the March 2005, researchers at the University of Minnesota described in the Journal of Neuro-Ophthalmology seven new cases of NAION apparently linked to the use of Viagra.
Public Citizen, after the publicity in May 2005 about NAION, began reading the literature reports and decided to undertake an analysis using the FDA Adverse Event Reports ( AERS ) database, and search term ischemic optic neuropathy ( ION ).
Public Citizen found 258 reports in which a drug was listed as the primary suspect for this adverse event.
The three drugs with the highest percentage of reports of ischemic optic neuropathy in the FDAs AERS database were: Viagra, Interferon, and Amiodarone.
These three drugs accounted for 42% of all reported ischemic optic neuropathy cases.
Viagra had the highest percentage by a factor of more than 2-fold.
Because reports to the FDAs AERS database may not have used the same preferred terms to describe ischemic optic neuropathy, Public Citizens Health Research Group used six search terms: ischemic optic neuropathy, visual field defect, blindness, blindness unilateral, scotoma, or optic nerve infarction.
The rate of ischemic optic neuropathy with Viagra was 18 times higher than that with Lipitor, the largest-selling statin drug; Cialis was 25 times higher, but the number of Cialis cases in the database was small.
Although the manufacturers deny any causal effect, Cunningham and Smith ( J Neuroophthalmol, 2001 ) stated that, The temporal relationship between the doses of Sildenafil and the onset of visual loss make it difficult to accept the notion that these were unrelated coincidental events.
Source: Public Citizen, 2005